Fainting Increases Death Risk in Heart Failure
Syncope also associated with appropriate discharges from implantable cardioverter-defibrillators
WEDNESDAY, March 26 (HealthDay News) -- For patients with congestive heart failure, a brief loss of consciousness and posture (syncope) increases the risk of death, and is associated with appropriate discharges from implantable cardioverter-defibrillators (ICDs), according to a report in the April 1 issue of the Journal of the American College of Cardiology.
Brian Olshansky, M.D., from the University of Iowa in Iowa City, and colleagues randomly assigned 2,521 congestive heart failure patients to placebo, amiodarone or an ICD. Of these, 6 percent of patients had syncope before randomization, 14 percent had syncope after randomization (similar percentage in each arm), and 2 percent had syncope before and after randomization.
The researchers found that the risk of syncope was significantly higher in patients with a QRS of 120 ms or more (hazard ratio 1.30), in patients not taking beta-blockers (HR, 1.25), and in patients in the ICD group with appropriate ICD discharges (HR, 1.75 and 2.91 before and after randomization, respectively). The risk of total (HR, 1.41) and cardiovascular (HR, 1.55) death was significantly higher with post-randomization syncope. Syncope increased the risk of mortality similarly in all three treatment arms (HR, 1.39, 1.33 and 1.54 for placebo, amiodarone and ICD, respectively).
"For congestive heart failure patients with ICDs, syncope was associated with appropriate ICD activations," Olshansky and colleagues conclude. "Syncope was associated with increased mortality risk in [the trial] regardless of treatment arm (placebo, amiodarone, or ICD)."
Several of the study authors declare financial relationships to medical equipment companies.